Virginia, 2021

Hail and Damaging Winds in Virginia, May 4, 2021

May 4, 2021 · NWS LWX · 44 events in 15 counties and zones

A cold front sparked scattered severe thunderstorms that produced mainly damaging straight-line wind gusts across much of Virginia into parts of Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front sparked scattered severe thunderstorms that produced mainly damaging straight-line wind gusts across much of Virginia into parts of Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 9:37 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 4, 9:37 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Tue May 4 2021

.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few clusters of showers and embedded thunder will move into
our northwestern zones within the next hour or so. Lightning and
downpours will be the main threats. Additional showers and
strong to severe thunderstorms are expected to develop
throughout the afternoon and continue well into the evening. The
more widespread severe thunderstorms, producing damaging winds
and large hail, would be more likely along and east of the Blue
Ridge Mountains. Heavy downpours and an isolated tornado cannot
be ruled out with the biggest thunderstorms.

Temperatures have been registering about 4 to 6 degrees above
our forecast around mid-morning. We may be bumping our temps up
some to close to 90 degrees in many places east of the Blue
Ridge. Dewpoint temps in the middle to upper 60s are a good
indication of the moisture that will be fueling the convection.

The stronger storms should dissipate later this evening, but a
few showers may hang around overnight along with warm and humid
conditions for this time of year. Patchy fog is possible as
well.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Previous discussion...
A cold front will pass through the area Wednesday, and a few
showers are likely along with possible thunderstorms. There is a
threat for severe thunderstorms, especially during the mid-
morning into the afternoon near and east of Interstate 95.
Timing of the frontal passage will be important. If the frontal
passage is slower, then the threat for severe weather will
increase in area and probability. For now, most guidance has
trended with a slightly faster frontal passage (around midday)
which would keep the best chance for severe across the
southeastern portions of the CWA. Will continue to monitor.

High pressure will build toward the region late Wednesday before
settling overhead Thursday. Breezy conditions are expected
behind the frontal passage later Wednesday into Wednesday night,
and it will turn out much cooler as well. Temps may drop below
freezing near the Allegheny Highlands, so freeze headlines may
be warranted. Some frost is possible farther east if the winds
can decouple overnight. The best chance for that to occur will
be in the valleys west of the Blue Ridge Mountains.

An upper-level trough will dig overhead Thursday night, and a
few showers are possible late, especially across western areas.
Unseasonably chilly conditions are expected Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level trough over eastern North America on Fri will lift
out to the northeast Saturday with nearly zonal flow developing
early next week with a series of weak shortwave perturbations
expected to move across the Mid-Atlantic during the first half of
next week. At the surface, weak high pressure will be in place
Saturday with an area of low pressure fcst to move along the Mason-
Dixon line late Sunday. Scattered showers and a few non-severe
thunderstorms are possible Sunday afternoon before frontal zone
pushes south of the area late Sunday night. Frontal zone is expected
to push further south Monday as weak high pressure builds over
eastern Canada. An area of low pressure may impact the Mid-Atlantic
coast during the middle of next week increasing rain chances.
Overall, more seasonable temperatures are expected next week with
little risk of any severe wx.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected for most areas until a round of
showers and thunderstorms develop later this afternoon. Some
thunderstorms may be severe, with damaging winds and large hail
possible.

A few showers are possible overnight, and low clouds/patchy fog
is possible as well. IFR conditions cannot be ruled out into
early Wednesday morning.

A cold front will pass through the area Wednesday and northwest
winds will increase behind the cold front later Wednesday into
Wednesday night. VFR conditions are expected Thursday and
Thursday night.

No sig weather Friday through early next week.

&&

.MARINE...
A south to southwest flow is expected through midday Wednesday.
An SCA is in effect for portions of the waters for another hour
or two, and again tonight due to southerly channeling.

A few thunderstorms may produce damaging wind gusts over the
waters late this afternoon and evening.

A cold front will pass through the waters Wednesday, some more
gusty thunderstorms are possible. Gusty northwest winds behind
the cold front are expected and gale-force winds cannot be ruled
out late Wednesday and Wednesday evening. High pressure will
build toward the waters Thursday and a trough will approach
Thursday night.

SCA conditions are likely Friday through early next week.

&&

.CLIMATE...
*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)

*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)

&&

.EQUIPMENT...
There is a technical issue with the KLWX WSR-88D. The radar is
currently out of service. Technicians will be troubleshooting
the issue.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch Wednesday evening for ANZ530>543.
     Small Craft Advisory until noon EDT today for ANZ533-534-537-
     543.
     Small Craft Advisory from midnight tonight to 10 AM EDT
     Wednesday for ANZ533-534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
CLIMATE...KLW
EQUIPMENT...KLW
Hazardous weather outlook, May 4, 1:04 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
204 PM EDT Tue May 4 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon with damaging wind and large hail being the primary
threats.

A Gale Watch is in effect for all the waters Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost are possible overnight Wednesday, especially in
sheltered Valleys west of the Blue Ridge Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

MDZ001-501-502-VAZ503-504-WVZ501>506-051815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for all areas except for Allegheny and Garrett Counties in MD and
Mineral County in WV.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freeze or frost is possible Wednesday and Thursday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

In the hours before

Local storm report, May 4, 12:14 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     2 SSE SHENANDOAH JUNCTI 39.33N  77.83W
05/03/2021                   JEFFERSON          WV   PUBLIC

            VINYL SIDING PEELED FROM HOME. BRICK PILLAR DAMAGED.
            PART OF ROOF PEELED OFF NEAR INTERSECTION OF FLOWING
            SPRINGS RD AND OLD COUNTRY CLUB RD.

&&

EVENT NUMBER LWX2103973

KLW
Local storm report, May 4, 12:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     WESTMINSTER             39.58N  77.01W
05/03/2021                   CARROLL            MD   911 CALL CENTER

            TWO SMALL FARM SHEDS DESTROYED AND MOVED ACROSS A
            FIELD. CALF INJURED FROM DEBRIS.

&&

EVENT NUMBER LWX2103974

CPB

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
May 4, 1:08 PM EST
Where
Augusta County, 1 mi WNW of Moffats Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.008, -79.315

A tree blew down in the 400 block of Mount Hermon Road.

Thunderstorm Wind, Augusta

When
May 4, 1:20 PM EST
Where
Augusta County, 0.74 mi W of Arbor Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.101, -79.163

A tree blew down in the 200 block of Sugarloaf Road.

Thunderstorm Wind, Staunton (C)

When
May 4, 1:33 PM EST
Where
Staunton (C) County, 0.95 mi WNW of Staunton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.153, -79.087

A tree blew down in the 100 block of Lake Avenue.

Thunderstorm Wind, Shenandoah

When
May 4, 1:37 PM EST
Where
Shenandoah County, 0.92 mi SSE of Lantz Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.819, -78.591

Five pine trees (one to two feet in diameter) were toppled and three were broken off near the top in the 500 block of VA-686 South Ox Road, all facing west to east.

Thunderstorm Wind, Augusta

When
May 4, 1:38 PM EST
Where
Augusta County, 2.06 mi WNW of Lofton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.957, -79.217

A tree blew down in the 800 block of VA-671 Spottswood Road.

Thunderstorm Wind, Rockingham

When
May 4, 1:43 PM EST
Where
Rockingham County, 0.48 mi S of Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.613, -78.799

Multiple trees blew down in the Broadway area.

Hail, Augusta

When
May 4, 1:48 PM EST
Where
Augusta County, 0.02 mi NW of Greenville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.000, -79.150

Ping pong ball size hail was reported in Greenville.

Thunderstorm Wind, Shenandoah

When
May 4, 1:49 PM EST
Where
Shenandoah County, 1.01 mi SSW of Quicksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.667, -78.689

Numerous trees were blown down in the New Market area, including on VA-617 River Road near Neese Lane and on VA-736 Jiggardy Road near Manor Hill Lane.

Thunderstorm Wind, Shenandoah

When
May 4, 1:49 PM EST
Where
Shenandoah County, 1.7 mi NW of Edith Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.789, -78.519

A tree blew down on VA-675 Edinburg Gap Road.

Hail, Shenandoah

When
May 4, 1:49 PM EST
Where
Shenandoah County, 1.29 mi SE of Meems
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.705, -78.657

Quarter size hail was reported near Mount Jackson.

Thunderstorm Wind, Page

When
May 4, 1:57 PM EST
Where
Page County, 3.17 mi WNW of Leaksville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.640, -78.587

A large tree blew down on US-211 west of US-340.

Thunderstorm Wind, Page

When
May 4, 2:01 PM EST
Where
Page County, 0.3 mi N of Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.674, -78.530

A tree blew down in the 1600 block of VA-615 Egypt Bend Road.

Thunderstorm Wind, Warren

When
May 4, 2:07 PM EST
Where
Warren County, 2.02 mi WSW of Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.965, -78.212

A tree blew down on Wines Lane near Kendrick Ford Road. A tree blew down in the 3000 block of VA-637 Guard Hill Road.

Thunderstorm Wind, Page

When
May 4, 2:10 PM EST
Where
Page County, 0.54 mi ESE of Luray Caverns Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.666, -78.491

A tree blew down on VA-647 Cave Hill Road near General Drive.

Hail, Page

When
May 4, 2:12 PM EST
Where
Page County, 1.17 mi NNW of Luray Caverns Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.686, -78.508

Quarter size hail was reported northwest of Luray.

Thunderstorm Wind, Augusta

When
May 4, 2:17 PM EST
Where
Augusta County, 1.16 mi SE of Lyndhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.018, -78.936

A tree blew down on Inch Run Lane.

Thunderstorm Wind, Warren

When
May 4, 2:20 PM EST
Where
Warren County, 0.62 mi N of Front Royal Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.959, -78.122

A tree blew down on the Morgan Ford Road low river bridge.

Thunderstorm Wind, Rappahannock

When
May 4, 2:27 PM EST
Where
Rappahannock County, 34.24 mi NNE of Nortonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.657, -78.229

Multiple large tree limbs were snapped on Hopewell Lane.

Thunderstorm Wind, Nelson

When
May 4, 2:43 PM EST
Where
Nelson County, 0.01 mi W of Arrington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.680, -78.920

Two trees blew down on VA-665 Wilson Hill Road.

Thunderstorm Wind, Nelson

When
May 4, 2:44 PM EST
Where
Nelson County, 4.3 mi ESE of Montebello
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.853, -79.074

Multiple trees blew down along VA-56 Crabtree Falls Highway.

Thunderstorm Wind, Nelson

When
May 4, 2:49 PM EST
Where
Nelson County, 0.8 mi SSE of Lovingston
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.759, -78.874

Multiple trees blew down on US-29 Thomas Nelson Highway in Lovingston.

Thunderstorm Wind, Nelson

When
May 4, 2:53 PM EST
Where
Nelson County, 1.42 mi SW of Stage Bridge
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.814, -78.796

Trees blew down near the intersection of VA-620 Starvale Lane and VA-831 Walnut Lane.

Thunderstorm Wind, Nelson

When
May 4, 2:53 PM EST
Where
Nelson County, 1.05 mi ENE of Allens Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.575, -78.862

Several trees blew down near the intersection of Old Allen Creek Lane and US-60 Richmond Highway.

Thunderstorm Wind, Albemarle

When
May 4, 2:58 PM EST
Where
Albemarle County, 0.8 mi NW of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.038, -78.710

A tree blew down on I-64 near Mile Marker 108.

Thunderstorm Wind, Fauquier

When
May 4, 2:59 PM EST
Where
Fauquier County, 0.97 mi SW of Turnbull
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.668, -77.860

A tree blew down on VA-683 Turnbull Road near VA-802 Springs Road.

Thunderstorm Wind, Albemarle

When
May 4, 3:00 PM EST
Where
Albemarle County, 2.72 mi WNW of Esmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.839, -78.668

A tree blew down on VA-630 Green Creek Road near Appleberry Farm Road.

Thunderstorm Wind, Albemarle

When
May 4, 3:06 PM EST
Where
Albemarle County, 1.81 mi SE of Keene
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.850, -78.549

Large tree limbs snapped on VA-20 Scottsville Road near Riding Club Road.

Thunderstorm Wind, Albemarle

When
May 4, 3:09 PM EST
Where
Albemarle County, 1.5 mi E of Covesville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.878, -78.693

A 55-knot (63 MPH) wind gust was measured by a mesonet at Fan Mountain Observatory.

Thunderstorm Wind, Fauquier

When
May 4, 3:12 PM EST
Where
Fauquier County, 1.82 mi ENE of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.714, -77.671

A pole and wires were down in the 4000 block of Ringwood Road.

Thunderstorm Wind, Albemarle

When
May 4, 3:14 PM EST
Where
Albemarle County, 2.07 mi N of Scottsville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
37.830, -78.497

An outbuilding partially collapsed when its roof was removed off of Lynnhaven Lane. Several trees were also blown down in the area, including in the 7100 block of VA-795 Blenheim Road.

Thunderstorm Wind, Fauquier

When
May 4, 3:17 PM EST
Where
Fauquier County, 0.93 mi NE of Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.611, -77.710

A tree blew down in the 5000 block of VA-28 Cattlett Road.

Thunderstorm Wind, Prince William

When
May 4, 3:20 PM EST
Where
Prince William County, 0.74 mi WSW of Nokesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.695, -77.592

A tree blew down on Farmview Road near VA-28 Nokesville Road.

Thunderstorm Wind, Fairfax

When
May 4, 3:30 PM EST
Where
Fairfax County, 0.76 mi N of Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.891, -77.348

A tree blew down blocking VA-665 Fox Mill Road near VA-672 Vale Road.

Thunderstorm Wind, Fairfax

When
May 4, 3:39 PM EST
Where
Fairfax County, 0.84 mi SW of Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.891, -77.280

A large tree was uprooted at a residence causing roof, wall and siding damage to the corner of a house off Flint Hill Road.

Thunderstorm Wind, Fairfax

When
May 4, 3:44 PM EST
Where
Fairfax County, 0.72 mi NE of Ilda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.837, -77.240

A tree blew down blocking the eastbound lanes of VA-236 Little River Turnpike near Shelley Lane.

Thunderstorm Wind, Orange

When
May 4, 3:58 PM EST
Where
Orange County, 0.31 mi ENE of Thornhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.151, -77.975

Two large trees blew down on a trained spotter's property in Thornhill.

Thunderstorm Wind, Fairfax

When
May 4, 4:01 PM EST
Where
Fairfax County, 0.21 mi NW of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.722, -77.082

A tree blew down in the 3200 block of Woodland Lane. A tree blew down in the 8600 block of Stockton Parkway. A tree blew down in the 8600 block of Fort Hunt Road.

Thunderstorm Wind, Spotsylvania

When
May 4, 4:05 PM EST
Where
Spotsylvania County, 0.82 mi NE of Gatewood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.089, -77.660

Multiple trees blew down blocking roadways in southern Spotsylvania County.

Thunderstorm Wind, Spotsylvania

When
May 4, 4:19 PM EST
Where
Spotsylvania County, 2.04 mi NNW of Lewiston
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.098, -77.761

Several trees blew down near the intersection of VA-601 Lewiston Road and VA-665 Belfonte Road.

Thunderstorm Wind, King George

When
May 4, 4:39 PM EST
Where
King George County, 0.74 mi SE of Hop Yard Lndg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.241, -77.212

Fencing was damaged at a plantation along Ambassador Lane. A tree blew down in the 6000 block of Berry Plains Landing.

Thunderstorm Wind, King George

When
May 4, 4:41 PM EST
Where
King George County, 0.8 mi NW of Jersey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.207, -77.142

A large tree limb blew down in the 12000 block of VA-623 Jersey Road.

Thunderstorm Wind, King George

When
May 4, 4:43 PM EST
Where
King George County, 0.64 mi NE of Office Hall
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.237, -77.142

A tree blew down blocking the westbound lane near the intersection of VA-3 Kings Highway and VA-679 Canterbury Loop. A tree blew down in the 16000 block of VA-698 Nanzatico Lane. A tree blew down in the 10000 block of VA-610 Indiantown Road. A tree blew down in the 14300 block of Millbank Road. A tree and power line blew down in the 12400 block of Beaver Drive. A tree blew down near the intersection of VA-3 Kings Highway and VA-647 Big Timber Road/Shiloh Loop.

Thunderstorm Wind, King George

When
May 4, 4:44 PM EST
Where
King George County, 1.08 mi SW of Allnut
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.291, -77.116

A tree blew down in the 16000 block of US-301 James Madison Parkway. A tree blew down on Poplar Neck Road.

Thunderstorm Wind, King George

When
May 4, 4:45 PM EST
Where
King George County, 0.78 mi W of King George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.272, -77.184

A large tree limb blew down across the road near the intersection of VA-610 Millbank Road and VA-690 St. Anthony's Road. A tree blew down near the intersection of VA-616 Washington Mill Road and VA-218 Windsor Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947733, 947734, 947742, 948381, 947738, 947741, 947743, 947744, 947745, 947746, 947747, 947748, 947749, 947750, 947751, 947752, 947753, 947754, 947755, 947756, 947757, 947758, 947759, 947760, 947761, 947762, 947763, 947764, 947766, 947767, 947768, 947769, 947770, 947771, 947772, 947773, 947774, 947775, 947777, 947778, and more.